Pituitary disorders caused by cancer immunotherapy

Cancer immunotherapy is becoming more common due to its specificity and efficacy. However endocrinopathy is an undesirable byproduct. Ipilimumab, approved for melanoma, has shown to cause pituitary anomalies in 10-15% of patients.

Current report reveals two cases of hypophysitis caused by a different immunotheraputic agent, atezolizumab. Unlike Ipilimumab, atezolizumab seems to have a higher inclination for corticotroph destruction leading to late-onset central adrenal insufficiency. 

It is important to be aware of endocrine disorders associated with cancer immunotherapy as early diagnosed and management could be life saving.

GT


Also see:

Other pituitary related posts

 


JOURNAL OF THE ENDOCRINE SOCIETY

CASE REPORT

January 2018

 

Cancer immunotherapy has emerged as treatment of multiple advanced cancer types. Immune checkpoint inhibitors, namely anticytotoxic T-lymphocyte antigen-4 (CTLA-4), antiprogrammed cell death-1 (PD-1), and antiprogrammed cell death-1 ligand 1 (PD-L1) antibodies, have been used for treatment of various cancers.

Classified as immune-related adverse events, several endocrinopathies, including hypophysitis, are associated with these agents. Although anti-CTLA-4–induced hypophysitis has been frequently observed, hypophysitis upon use of anti-PD-1 and anti-PD-L1 antibodies is rare.

Case 1 is a 65-year-old man presented with a stage IV non-small cell lung cancer (NSCLC) treated with atezolizumab (an anti-PD-L1 antibody) following several inefficacious chemotherapies. After 56 weeks of the treatment, he complained of general malaise and appetite loss, and was diagnosed with adrenal insufficiency. Endocrinological examination revealed isolated ACTH deficiency; pituitary magnetic resonance imaging (MRI) showed anterior pituitary atrophy. Hydrocortisone replacement therapy rapidly improved his symptoms and enabled him to continue atezolizumab therapy.

Case 2 is a 70-year-old man with a stage IV NSCLC treated with atezolizumab. After 52 weeks of treatment, he was diagnosed with isolated ACTH deficiency. Pituitary MRI revealed no obvious abnormalities in the anterior pituitary. Hydrocortisone replacement therapy was also efficacious.

We report two cases of atezolizumab-induced hypophysitis. Both showed isolated ACTH deficiency, suggesting similar clinical characteristics of hypophysitis associated with the use of anti-PD-1 antibodies. These results suggest a caution for the late-onset central adrenal insufficiency associated with hypophysitis in patients treated with anti-PD-L1 antibodies.


pituitary.png

 

More from the publication:

Discovery of immune checkpoint inhibitors (ICIs) represent an important milestone in the modern era of antineoplastic therapy and have been shown to be effective for multiple types of advanced cancer, including malignant melanoma, non-small cell lung cancer (NSCLC), and urothelial cancer.

However, these agents are associated with substantial potential toxicities, termed immune-related adverse events (irAEs). In particular, several endocrinopathies, including hypophysitis, thyroid dysfunction, hyperglycemia, and primary adrenal insufficiency, are associated with the use of these agents.

Cytotoxic T-lymphocyte antigen-4 (CTLA-4) expressed on T cells, suppresses the function of antigen-presenting cells, and its inhibition by anti-CTLA-4 antibody leads to activation of antigen-presenting cells and inhibition of regulatory T cells. Interestingly, CTLA-4 is also expressed in the pituitary gland, possibly being directly involved in the development of hypophysitis. On the other hand, programmed cell death-1 (PD-1) is expressed on effector cytotoxic T cells (CTLs) where it binds to the programmed cell death-1 ligand 1 (PD-L1) expressed by tumor cells. Generally, tumor cells are able to inactivate and escape from the attack of CTLs by expressing PD-L1.

Hypophysitis induced by ipilimumab, an anti-CTLA-4 antibody, was first reported in 2003, and the number of cases has been markedly increasing. Recent studies demonstrated that approximately 10-15% of patients treated with ipilimumab developed hypophysitis; the median onset time after treatment was 9 weeks (range, 5 to 36 weeks). Along with impairment in the secretion of adrenocorticotropic hormone (ACTH), secretions of thyroid-stimulating hormone (TSH) and luteinizing hormone/follicle-stimulating hormone (LH/FSH) are frequently impaired in the hypophysitis.

Anti-PD-1 antibodies, such as nivolumab and pembrolizumab, have induced hypophysitis relatively less frequently (<1%). Thus far, two cases of nivolumab-induced hypophysitis in patients with melanoma have been reported; both patients developed isolated ACTH deficiency after 39 weeks of the initiation of treatment.

Treatment with the anti-PD-L1 antibody, atezolizumab, has been reported to cause type 1 diabetes and is suspected of causing adrenal insufficiency in only one patient with HIV infection after 36 weeks of the initiation of treatment. The patient was asymptomatic and showed decreased serum cortisol level with normal pituitary function; the adrenal insufficiency resolved without any intervention. Therefore, the involvement of hypophysitis remains unclear in this case. Here, we report two cases of atezolizumab-induced hypophysitis.

Although hypophysitis is generally rare, increased use of ICI for treating advanced cancers has led to increased reports of ICI-induced hypophysitis. ICI evoke immune responses not only toward neoplastic cells, but also toward the body’s own tissues, including endocrine organs. Therefore, irAEs are commonly observed in patients treated with ICI, with hypophysitis being common in these conditions. Among ICI, anti-CTLA-4 antibodies frequently (up to 17%) induce hypophysitis, whereas it is relatively less frequent (<1%) with use of anti-PD-1 antibodies. Further, no clear case of hypophysitis induced by anti-PD-L1 antibodies had been reported thus far. In this paper, we have reported two cases of anti-PD-L1 antibody (atezolizumab)-induced hypophysitis.

We have shown a late onset of anti-PD-L1 antibody-induced hypophysitis compared with that induced by an anti-CTLA-4 antibody. It is speculated that expression of CTLA-4 in the pituitary may induce a direct rapid and severe response. It seems the clinical characteristics of hypophysitis induced by anti-PD-1 and anti-PD-L1 antibodies are similar based on the limited number of the reported cases including our cases. Interestingly, both cases demonstrated an isolated ACTH deficiency that may be compatible with the fact that corticotroph is mostly impaired in general hypophysitis.

In contrast, in anti-CTLA-4 antibody-induced hypophysitis, it has been reported that not only ACTH but also TSH, LH, and FSH secretion is impaired. It is interesting to investigate the expression of PD-L1 and PD-L2 in the pituitary cells, particularly in corticotroph, to further understand the pathophysiology of anti-PD-L1 antibody-induced hypophysitis.

In conclusion, we have demonstrated two cases of atezolizumab-induced hypophysitis. These data draw the attention of a late-onset adrenal insufficiency caused by hypophysitis in patients treated with anti-PD-L1 antibody.